Hail, Mason
- When
- June 19, 3:54 PM CST
- Where
- Mason County, 6.57 mi W of Streeter
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.780, -99.480
The public reported golf ball size hail and very strong winds 2 miles north-northeast of Ema.
Severe thunderstorms developed in a very moist and unstable airmass across the Concho Valley and Heartland. The severe storms produced large hail and damaging winds including significant wind damage around Christoval due to a microburst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms developed in a very moist and unstable airmass across the Concho Valley and Heartland. The severe storms produced large hail and damaging winds including significant wind damage around Christoval due to a microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 19, 1:48 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 248 PM CDT Mon Jun 19 2023 ...New LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 206 PM CDT Mon Jun 19 2023 ...Dangerous Heat and Excessive Heat Warning In Effect Through Tuesday... Expect possible significant impacts from intense heat this afternoon through Tuesday. Already temperatures this afternoon are in the upper 90s to around 109. Also, heat index values are 110 to 117 east of a Brownwood to Fort McKavett to Junction line. Otherwise, a strong upper level ridge will result in very hot temperatures and humid conditions through Tuesday and an Excessive Heat Warning is in effect for all of west central Texas through Tuesday as NBM highs are in the 105 to 110 range. Going for a high of 111 in San Angelo on Tuesday which would tie the all time record high. It will be very warm and humid tonight as temperatures will be slow to cool. Lows will be in the mid 70s to around 80. Also, most areas will see full sunshine which will would make the heat even more intense. Across the eastern 1/3 of the area, heat index values may hit near 115 Tuesday afternoon which would be dangerous if outside for and extended period of time. The best way to beat the heat is to stay indoors with AC cooling. However, if you our outdoors, please take frequent breaks in the shade, even better a vehicle with AC and drink plenty of water. For late this afternoon and early evening, a few thunderstorms may be possible along the dryline, along and east of an Albany to San Angelo to Sonora line line. If storms develop, a few may be severe with the main hazards being large hail and damaging winds due to strong instability and good vertical wind shear. && .LONG TERM... (Tuesday night through next Sunday) Issued at 247 PM CDT Mon Jun 19 2023 Upper level ridging and zonal flow aloft will remain in place through much of the extended forecast, keeping very hot conditions in the extended forecast through the weekend. With that said, by Tuesday night we will begin to see a slight down trend to the afternoon high temperatures as the upper level ridge shifts slightly westward by Wednesday and persisting through the end of the week. This will cause a slight reprieve to the very hot temperatures through the end of the week, with continued above normal temperatures "only" reaching into the mid 90s and up to 105 for Thursday and Friday. For now, any isolated to scattered showers and thunderstorms were confined to the Big Country for Wednesday and Thursday afternoon and evening, and potentially over the Northwest Hill Country on Sunday afternoon. Sadly the upper level ridge will build back over the area over the weekend and bring back temperatures in the 105 to 111 range across West Central Texas. Heat Advisories and/or Excessive Heat Warnings will likely be needed again this weekend, so stay tuned and please stay safe. && .AVIATION... (18Z TAFS) Issued at 1201 PM CDT Mon Jun 19 2023 Most Hi-Res models are indicating isolated to possibly widely scattered thunderstorms mainly south of the I-20 corridor between 21Z-05Z. Going with VCTS at the southern terminals. The storms have potential of producing strong gusty winds. Otherwise, expect VFR conditions for the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Abilene 77 104 75 102 / 20 0 0 10 San Angelo 75 110 77 110 / 20 0 0 10 Junction 75 109 77 108 / 20 0 0 10 Brownwood 74 106 74 103 / 20 0 0 10 Sweetwater 78 107 76 105 / 10 0 0 10 Ozona 74 109 77 109 / 10 0 0 0 Brady 75 105 76 104 / 20 0 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT Tuesday for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble- Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && SHORT TERM...21 LONG TERM....TP AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 156 PM CDT Mon Jun 19 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-201900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 156 PM CDT Mon Jun 19 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Dangerous heat will affect the entire area this afternoon and early evening. An Excessive Heat Warning is in effect for west central Texas, as temperatures warm to 105 to 111 degrees, with heat index values as high as 118 degrees possible. Heat stroke and heat exhaustion will be likely with any strenuous outdoor activity. In addition, there is a Marginal Risk for severe storms generally south and east of a Albany to San Angelo to Sonora line this afternoon and evening. The main concerns will be large hail, damaging winds, and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous heat will affect the entire area through late this week. An Excessive Heat Warning is in effect for west central Texas through Tuesday evening, as temperatures warm to 105 to 111 degrees, with heat index values as high as 115 degrees possible. Heat stroke and heat exhaustion will be likely with any strenuous outdoor activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
243 PM CDT Mon Jun 19 2023
TXZ073-154-168-192015-
Menard TX-McCulloch TX-Concho TX-
243 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of southwestern
McCulloch, northeastern Menard and southeastern Concho Counties
through 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-190 Near The Menard-
Mcculloch County Line, or 11 miles northeast of Menard, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brady, Melvin, Brady Lake, Calf Creek, Us-190 Near The Menard-
Mcculloch County Line and The Intersection Of Us-
190 And Ranch Road 1311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3107 9981 3129 9947 3094 9927 3094 9948
3091 9949 3089 9969
TIME...MOT...LOC 1942Z 226DEG 6KT 3105 9967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service San Angelo TX
400 PM CDT Mon Jun 19 2023
TXZ169-192145-
Kimble TX-
400 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of central Kimble
County through 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Junction, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction, Yates Crossing, South Llano River State Park and Cleo.
This includes Interstate 10 between Mile Markers 450 and 461.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3071 9965 3044 9953 3044 9984 3060 9989
TIME...MOT...LOC 2059Z 243DEG 11KT 3053 9978
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSpecial Weather Statement
National Weather Service San Angelo TX
408 PM CDT Mon Jun 19 2023
TXZ072-077-192145-
Schleicher TX-Tom Green TX-
408 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of north central
Schleicher and south central Tom Green Counties through 445 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christoval, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christoval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3102 10062 3113 10066 3131 10044 3102 10031
TIME...MOT...LOC 2107Z 243DEG 16KT 3111 10057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TPSpecial Weather Statement
National Weather Service San Angelo TX
419 PM CDT Mon Jun 19 2023
TXZ073-139-154-192200-
Coleman TX-McCulloch TX-Concho TX-
419 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of south central
Coleman, northwestern McCulloch and east central Concho Counties
through 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doole, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gouldbusk, Stacy, Waldrip, Salt Gap, Lohn, Rockwood, Pear Valley,
Doole, Millersview, Fife, Us-283 Near The Mcculloch-
Coleman County Line and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3125 9969 3141 9976 3161 9942 3127 9922
TIME...MOT...LOC 2118Z 253DEG 16KT 3135 9959
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TPThe San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported golf ball size hail and very strong winds 2 miles north-northeast of Ema.
The public reported golf ball size hail 2 miles south of Rockwood.
Amatuer radio operator reported quarter size hail.
A trained spotter reported tennis ball size hail 1 mile south of Rockwood.
The public reported golf ball size hail 2 miles southeast of Christoval.
Public reported quarter size hail. Also...hail is 3 inches deep in spots and completely covers the ground.
A significant microburst occurred from Christoval Park to the south-southeast along Toe Nail Trail to the Hummer House, about 2 miles south of Christoval. There was extensive tree damage with large tree branches snapped and trees uprooted. Also, some structures were damaged. Wind gusts were estimated from 85 to 110 mph, with the strongest gusts on the south end of the microburst from a NWS Storm Survey.
Public reported ping pong ball size hail.
Fire department reported ping pong ball size hail.
Trained spotter reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112268, 1112259, 1112269, 1112264, 1112266, 1112276, 1112316, 1112290, 1112277, 1112285, 1112288, 1112287.